Iowa parents, school leaders and retailers are being warned about a rising trend in teen drug abuse. Tammy Noble, spokeswoman for the Iowa Statewide Poison Control Center, says they’re getting more calls about kids experimenting with over-the-counter cough and cold medications that contain detromethorphan, also known as D-M. Noble, a registered nurse from Sioux City, says D-M is a common cough suppressant that’s found in more than 100 cough and cold medicines. She says more Iowa teens and even young adults in their 20s are trying to get what’s described as an “L-S-D high” off the drug. Noble says D-M has been abused for years through liquid cough syrups, but it’s been rediscovered in recent weeks, by word of mouth and via the Internet. A few years ago, kids were slugging down bottles of cough syrups like Robitussin, but now the D-M comes in tablet form as well, most popularly in Coricidin H-B-P. Kids are popping 15 of those at a time. Noble says parents should be on the lookout for boxes of the stuff and for warning signs in their behavior. High doses of D-M will bring narcotic effects, including: drowsiness, slurred speech, unsteady gait, slowed breathing and even a coma. It also raises the heart rate and could bring hallucinations, confusion and involuntary, rapid eye movement. She says once a person has started showing these symptoms, there’s little that can be done, other than to take them to a hospital and have the situation monitored, in case their condition worsens into a coma.